It is important to stay hydrated at music festivals and events, but consuming too much water can cause hyponatremia, which is a condition that occurs when the sodium levels in the blood are abnormally low. Sodium is an electrolyte, and it helps regulate the amount of water that’s in and around the body’s cells. When too much water is consumed, it can dilute the sodium in the body and cause swelling of the cells, potentially leading to health problems or even death. Signs and symptoms of hyponatremia include: nausea and vomiting, headache, confusion, loss of energy and fatigue, restlessness and irritability, muscle weakness, spasms or cramps, or seizures.
There have been some cases of hyponatremia deaths reported at EDM events. It is possible that some of these deaths are attributable to an incorrect belief that drinking water will dilute the chemicals in the bloodstream, thereby reducing the effects of a difficult experience (which can include fear and panic). It is therefore important to remember that water is not an antidote to any psychoactive drug and that nobody should drink more than 2-4 cups an hour.
If you decide to consume drugs, you should do so in the presence of someone who has experience “trip sitting,” as they can help hold space and offer assistance when going through a difficult experience. Rather than panicking and over-consuming water to try to alleviate the discomfort of a negative experience, having someone there with you who you trust and who is sober is the best possible way to remain safe. Additionally, more events and festivals are now offering harm reduction services such as the Zendo Project, which offer safe spaces and trained therapists and volunteers to assist someone experiencing difficulties, whether drug related or not. DanceSafe volunteers are also trained to be a first point of contact for any situation, and can provide electrolytes to help balance sodium levels.